Texas, 2010

Tornado in Texas, August 12, 2010

August 12, 2010 · NWS BRO · 1 event in 1 county or zone

Weak, convergent low level flow combined with just enough unstable air allowed a rotating column of air to develop underneath a shower just inland from the coast. The atmospheric spin, generated near the ground due to the likelihood of the onset of a sea breeze colliding with light and variable winds helped to form the vortex.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Weak, convergent low level flow combined with just enough unstable air allowed a rotating column of air to develop underneath a shower just inland from the coast. The atmospheric spin, generated near the ground due to the likelihood of the onset of a sea breeze colliding with light and variable winds helped to form the vortex.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Aug 12, 7:09 AM CST, 4 hours 6 minutes earlier.

Area forecast discussion, Aug 12, 7:09 AM CST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
809 AM CDT THU AUG 12 2010

.SHORT TERM /TODAY THROUGH 7 PM FRIDAY/...ISOLATED SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO DEVELOP TODAY AND SLOWLY MOVE WEST
ALONG WITH THE SEA BREEZE FRONT LATER TODAY AND INTO THIS EVENING.
SOME STREAMER SHOWERS WILL DEVELOP OFFSHORE EARLY FRIDAY MORNING
AND COULD AFFECT SOME OF THE COASTAL AREAS. ISOLATED TO SCATTERED
SHOWERS OR THUNDERSTORMS WILL DEVELOP ONCE AGAIN BY FRIDAY AFTERNOON
ALONG THE SEA BREEZE FRONT. TEMPERATURES WILL CONTINUE TO BE ABOVE
NORMAL FOR THE TIME OF YEAR DUE TO AMPLE AMOUNT OF SUNSHINE.  WINDS
WILL BE LIGHT TO MODERATE FROM THE SOUTHEAST THROUGH FRIDAY.
&&

.LONG TERM /7 PM FRIDAY THROUGH WEDNESDAY/...A WEAK HIGH PRESSURE
RIDGE AND WEAK PRESSURE GRADIENT WILL PREVAIL ACROSS DEEP SOUTH
TEXAS THIS WEEKEND THROUGH THE MIDDLE OF NEXT WEEK. THE WEAK
PRESSURE GRADIENT WILL PRODUCE LIGHT TO MODERATE SOUTHEAST TO EAST
WINDS ACROSS THE CWA FOR THAT PERIOD. THE WINDS WILL BECOME LIGHT
TO CALM DURING THE OVERNIGHT PERIODS AND LIGHT TO MODERATE FROM
THE SOUTHEAST TO EAST DURING THE AFTERNOONS AND EARLY EVENINGS.
GENERALLY DRY CONDITIONS WITH CLEAR TO PARTLY CLOUDY SKIES AND
ABOVE NORMAL TEMPERATURES WILL CONTINUE ACROSS DEEP SOUTH TEXAS
THIS WEEKEND THROUGH THE END OF THE FORECAST PERIOD.
&&

.MARINE...TODAY THROUGH 7 PM FRIDAY...BOY020 REPORTED WINDS FROM
THE SOUTHWEST 8 TO 10 KNOTS WITH SEAS 1 FOOT AT 4 SECONDS. LIGHT
TO MODERATE MOSTLY SOUTHEAST WINDS AND LOW SEAS WILL PREVAIL
ACROSS THE MARINE AREAS THROUGH FRIDAY. PARTLY CLOUDY SKIES WILL
PREVAIL ACROSS THE MARINE AREAS WITH ISOLATED SHOWERS OR
THUNDERSTORMS THROUGH THE END OF THE WEEK.

7 PM FRIDAY THROUGH MONDAY...A WEAK HIGH PRESSURE RIDGE WILL EXTEND
ACROSS THE MARINE AREAS THIS WEEKEND AND EARLY NEXT WEEK. THE WEAK
PRESSURE GRADIENT WILL PRODUCE LIGHT TO MODERATE SOUTHEAST TO EAST
WINDS AND LOW SEAS ACROSS THE MARINE AREAS THIS WEEKEND THROUGH
EARLY NEXT WEEK.
&&

.AVIATION...VFR CONDITIONS OVER THE REGIONAL AIRPORTS IS EXPECTED
FOR THE NEXT 24 HOURS WITH TEMPO MVFR CIG/VSBYS IN ANY SHOWERS OR
THUNDERSTORMS DURING THE DAYTIME HOURS.  WINDS WILL BE LIGHT TO
MODERATE FROM THE SOUTHEAST THROUGH FRIDAY MORNING.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  95  79  96  83 /  20  10  20   0
BROWNSVILLE          96  79  96  81 /  30  10  20   0
HARLINGEN            96  77  97  81 /  30  10  20   0
MCALLEN              98  78  98  80 /  30  10  20   0
RIO GRANDE CITY     100  79 100  80 /  30  20  20   0
SOUTH PADRE ISLAND   93  81  93  84 /  20  20  20   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

65/63
Hazardous weather outlook, Aug 12, 3:56 AM CST, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
456 AM CDT THU AUG 12 2010

TXZ248>257-131000-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
456 AM CDT THU AUG 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS TO INCREASE LATE MORNING AND INTO THE
AFTERNOON. AREAS OF HEAVY COULD PRODUCE LOCALIZED STREET FLOODING.
HEAT INDICES TO RANGE FROM 100 TO 108 THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HEAT INDICES TO RANGE BETWEEN 105 AND 110 EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-131000-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
456 AM CDT THU AUG 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS TODAY WITH A FEW PRODUCING BRIEF HEAVY
RAIN AND GUSTY WINDS...ROUGH SEAS AND OCCASIONAL LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Brownsville radar (KBRO), 18 km away, was scanning. The volume nearest the first event began at 17:14 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Cameron

When
August 12, 11:15 AM CST to 11:25 AM CST
Where
Cameron County, 5.93 mi WSW of Del Mar to 6.01 mi WSW of Del Mar
Rating
EF0
Path length
0.11 mi
Path width
20 yd
Reported by
Public
Coordinates
25.991, -97.260

Travelers along Padre Boulevard (State Highway 48), workers at the Port of Brownsville, and the Tower Controller at the Cameron County Airport near Bayview all witnessed a relatively long lived landspout tornado, several miles southwest of Port Isabel in the sand flats. No damage was reported from the tornado.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyThe tornado archive for Texas, 2010Warnings in Texas, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247523.